Alert archive / Puerto Rico / Flash Flood Warnings in 2006

Flash Flood Warning 17, NWS JSJ

April 5, 2006

NWS JSJ issued this flash flood warning at Apr 5, 2006, 12:59 PM CDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2006, 12:59 PM CDT (17:59 UTC)
Expired
Apr 6, 2006, 8:00 AM CDT
In force
19 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 051803
FFWSJU
PRC053-089-119-052100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
159 PM AST WED APR 5 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     LUQUILLO
     FAJARDO
     RIO GRANDE

* UNTIL 500 PM AST

*FOR PEOPLE ALONG THE FOLLOWING RIVER(S)...RIO ESPIRITU SANTO

* AT 153 PM AST...A RIVER LEVEL SENSOR INDICATED THAT RIO ESPIRITU 
SANTO WATER LEVELS WERE ABOVE FLOOD STAGE ARE STILL INCREASING FROM A
STREAM OF SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA.

3 TO 4 INCHES OF RAIN HAVE ALREADY FALLEN AND AN ADDITIONAL RAINFALL 
AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. FLOODING 
IN THIS CASE WILL NOT BE LIMITED TO THE RIO ESPIRITU SANTO...RAIN IS 
OCCURRING IN THE MOUNTAINOUS REGIONS OF RIO GRANDE LUQUILLO AND 
FAJARDO AND FLOODING IS LIKELY IN ALL OF THESE MUNICIPALITIES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS LOW LYING AREAS AND ROADS ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING 
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. THOSE 
HIKING ALONG THESE STREAMS SHOULD MOVE UP AND OUT OF CANYONS.

LAT...LON 1831 6569 1828 6572 1830 6579 1833 6584
      1835 6581

$$

SNELL
1 follow-up statement
000 
WGCA72 TJSJ 051905
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
259 PM AST WED APR 5 2006

PRC053-089-119-051919-
LUQUILLO-FAJARDO-RIO GRANDE-
259 PM AST WED APR 5 2006

...THE FLASH FLOOD WARNING IS CANCELLED...

FOR THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
     LUQUILLO...FAJARDO AND RIO GRANDE

RAIN OVER THE WARNED AREA HAS DIMINISHED CONSIDERABLY...AND ALL 
RIVERS ARE NOW BELOW FLOOD STAGE. ALTHOUGH LIGHT TO MODERATE RAIN IS 
STILL OCCURRING AND SOME PONDING IN ROADWAYS MAY STILL OCCUR IN 
LUQUILLO AND FAJARDO THE MAIN DANGER FROM FLASH FLOODING HAS ENDED.

LAT...LON 1831 6569 1828 6572 1830 6579 1833 6584
      1835 6581

$$

SNELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 5, 11:11 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 5, 11:11 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1211 PM AST WED APR 5 2006

.UPDATE...PRECIPITABLE WATER IS RISING AGAIN OVER PUERTO RICO AS
SHOWERS AND ISOLATED THUNDERSTORMS MOVE BRISKLY THROUGH THE AREA
ON EAST SOUTHEAST TRADE WINDS. THE GFS CONTINUES TO SHOW
INCREASING MOISTURE AND SHOWERS WILL DEVELOP EARLY OVER THE AREA.
LATEST RADAR SHOWS SHOWERS OVER NORTHWEST PUERTO RICO JUST AFTER
NOON AND AMOUNTS ARE HIGH. SOME AREAS WITH HEAVY RAINFALL
YESTERDAY WILL LIKELY SEE HEAVY AMOUNTS AGAIN TODAY AND THIS WILL
MAKE THEM MORE VULNERABLE TO FLOODING. HAVE UPDATED ZONES FOR
BETTER CHANCES OF RAIN OVER THE AREA. WINDS ARE SLIGHTLY STRONGER
AND SLIGHTLY DIFFERENT SO EXACT PATTERN WILL NOT BE THE SAME. SOME
POSSIBILITY OF FLASH FLOODING COULD OCCUR IF CELLS DEVELOP OVER THE
SAME AREAS HOWEVER SO SITUATION WILL BE MONITORED CLOSELY.

&&

.PREV DISCUSSION...SCATTERED SHOWERS CONTINUED ACROSS THE COASTAL
WATERS OVERNIGHT AND ARE CURRENTLY DEVELOPING ALONG THE NORTHEAST
COAST OF PUERTO RICO THIS MORNING. WHILE BRIEF PERIODS OF MODERATE
RAIN WILL BE ASSOCIATED WITH THIS SHOWER ACTIVITY...NO SIGNIFICANT
ACCUMULATION IS EXPECTED.

THE UPPER LEVEL TROUGH DIGGING TO THE WEST OF PUERTO RICO THIS
MORNING...COMBINED WITH AN INCREASE IN LOW LEVEL MOISTURE
TODAY...IS EXPECT TO ENHANCE DIURNAL SHOWER ACTIVITY THIS
AFTERNOON. WITH CONTINUED EAST SOUTH EAST FLOW EXPECTED AGAIN
TODAY...COULD SEE DIURNAL SHOWER ACTIVITY REACH INTO THE SAN JUAN
METRO AREA AS WELL AS MUCH OF THE NORTHERN SECTIONS OF PUERTO
RICO. WITH THIS IN MIND...URBAN AND SMALL STREAM FLOODING WILL THEREFORE
LIKELY BE A THREAT TO THE AREAS RECEIVING THE HEAVIEST RAINFALL
DURING THE AFTERNOON AND EVENING HOURS.

EXPECT THE CONTINUED PRESENCE OF THE TROUGH WEST OF PUERTO RICO
COMBINED WITH ABUNDANT LOW LEVEL MOISTURE...TO KEEP THE WEATHER
ACTIVE OVER PUERTO RICO AND THE U.S. VIRGIN ISLANDS AGAIN ON
THURSDAY...BEFORE SLIGHTLY DRIER AIR MOVES IN BEHIND THIS UPPER
LEVEL TROUGH FOR THE FIRST PART OF THE WEEKEND.

SYNOPSIS...HIGH PRESSURE OVER THE CENTRAL EAST ATLANTIC WILL
CONTINUE TO PRODUCE AN EAST SOUTHEASTERLY WIND OVER THE LOCAL
AREA...AS MOISTURE WILL CONTINUE TO INCREASE ACROSS THE AREA AHEAD OF
AN UPPER LEVEL TROUGH THAT IS EXPECTED TO DIG SOUTHWARD OVER THE
CARIBBEAN THROUGH EARLY FRIDAY.

MARINE...SMALL CRAFT SHOULD CONTINUE TO EXERCISE CAUTION ACROSS
THE OFF SHORE ATLANTIC WATERS AND CARIBBEAN PASSAGES DUE TO A MIX
OF EAST NORTHEAST WIND WAVES AND LONG PERIOD NORTH NORTHEAST
SWELLS.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...

PR...NONE.
VI...NONE.

&&

SNELL
Hazardous weather outlook, Apr 5, 7:50 AM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
850 AM AST WED APR 5 2006

PRZ001>013-AMZ710>750-061000-
850 AM AST WED APR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...MOISTURE WILL INCREASE TODAY PRODUCING
CONDITIONS FAVORABLE FOR THE GENERATION OF AFTERNOON SHOWERS AND
THUNDERSTORMS IN WESTERN PUERTO RICO. THESE STORMS WILL BE
CAPABLE OF GENERATING URBAN AND SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...MOISTURE WILL REMAIN HIGH ON THURSDAY AND
CONTINUE TO AFFECT THE LOCAL AREA THROUGH SATURDAY. THIS WILL
PRODUCE CONDITIONS FAVORABLE FOR THE GENERATION OF AFTERNOON SHOWERS
AND THUNDERSTORMS IN WESTERN PUERTO RICO WHICH WILL BE CAPABLE OF
GENERATING URBAN AND SMALL STREAM FLOODING EACH OF THOSE DAYS. NO
OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VIZ001-002-AMZ710>730-061000-
850 AM AST WED APR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...MOISTURE WILL INCREASE TODAY AND PRODUCE
CONDITIONS FAVORABLE FOR THE GENERATION OF AFTERNOON SHOWERS AND
POSSIBLY A THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MOISTURE WILL REMAIN HIGH ON THURSDAY AND
CONTINUE TO AFFECT THE LOCAL AREA THROUGH SATURDAY. THIS WILL
PRODUCE CONDITIONS FAVORABLE FOR THE GENERATION OF SHOWERS AND
THUNDERSTORMS WHICH MAY PRODUCE LOCALIZED GUT FLOODING. NO OTHER
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

SNELL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 5:12 PM CDTFlash Flood WatchJSJ6 hr
Apr 5, 5:40 PM CDTMarine Weather StatementJSJ7 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.